RANDOLPH J. MCMURTRY, M.D., PH.D.
To the editor: The use of beta-adrenergic blocking agents has been implicated in the development of hypoglycemia (1, 2) and peripheral arterial insufficiency (3) in certain individuals. I report a case in which hypertensive crisis and decreased peripheral blood flow developed in a hypertensive, insulin-dependent patient while she was on propranolol therapy, presumably because of insulin-induced hypoglycemia and endogenous catecholamine release.
In November, 1973, a 50-year-old woman with insulin-dependent diabetes was placed on hydralazine, hydrochlorothiazide, and propranolol for her essential hypertension. Two days later the patient became confused during a speech clinic visit and, after administration of oral sugar, was
Learn more about subscription options.
Register Now for a free account.
MCMURTRY RJ. Propranolol, Hypoglycemia, and Hypertensive Crisis. Ann Intern Med. 1974;80:669–670. doi: 10.7326/0003-4819-80-5-669
Download citation file:
Published: Ann Intern Med. 1974;80(5):669-670.
Cardiology, Coronary Risk Factors, Hypertension, Infectious Disease, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only